Kansas, 2015

Hail in Kansas, June 21, 2015

June 21, 2015 · NWS TOP · 10 events in 2 counties and zones

On the morning of the 21st a line of thunderstorms moved through northeast KS. Some of these storms were able to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of the 21st a line of thunderstorms moved through northeast KS. Some of these storms were able to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 21, 6:17 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 21, 6:17 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
717 AM CDT Sun Jun 21 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT SUN JUN 21 2015

A broad upper level ridge extends east from the southwestern US,
across the southern plains and east to the southeast US. The main
mid and upper level jet continues to be nearly zonal across the
northern and central plains. At the surface a weak cold front
extended across the northern counties of the CWA, then
west-southwest into central and western KS. This boundary should
remain nearly stationary this morning unless elevated storms develop
and produce outflow to push it south.

A few low amplitude troughs were embedded within the zonal flow
across the central plains. One H5 trough was moving east across
southeast SD and eastern NE. This trough may amplify a bit as it
moves east into IA and WI through the day. This will cause the upper
flow to become west-northwest with the southern edge of the mid and
upper level jet sagging south across extreme northern KS and
northern MO. The second low amplitude H5 trough was located across
NE and will dig east-southeast into southeast NE and northwest MO
late this afternoon.

The HRRR/ARW/NMM show a complex of storms developing across western
NE and moving southeast across the CWA after 12Z. This complex will
be elevated storms and should not be severe. However, I have my
doubt that these model solutions are accurate since the only area of
elevated convection is much farther north across southwest SD and
northern NE. An early area of thunderstorms that had been moving
east-southeast across central NE has dissipated into an area of
light showers and will remain north of the CWA. Farther northeast,
stronger isentropic lift over a weak cold front/outflow boundary has
caused elevated thunderstorms to develop across northern MO through
the night.

At this time I will be leaning more towards the 6Z NAM that keeps
most of the elevated thunderstorms north and northeast of the CWA
this morning. I kept slight chance pops a bit farther south across
the northern and northeast counties, in case some the meso-scale
models turn out to be accurate with the more southerly forecast for
elevated storms to develop during the mid morning hours. Any
elevated storms across the northeast counties should push northeast
into MO after 18Z.

This afternoon the weak boundary will slowly push northeast to the
NE border. The weak H5 trough across western NE this morning will
move east-southeast into southeast NE and northwest MO by 00Z SUN.
Ascent ahead of this trough may cool 700mb temps enough for isolated
thunderstorms to develop across northwest MO. These storms may back
build west along the boundary into northeast KS. As the H5 trough
digs southeast into north central MO any isolated to scattered
storms should move east of the CWA after 00Z. If surface based
storms develop late this afternoon across northeast KS they could be
strong to severe. 0-6km effective shear will increase to 40 to 45
KTS with 5,000 J/KG of MLCAPE. Thus any organized updraft with
mid-level rotation could produce large hail despite the warm
temperatures aloft. Damaging winds and brief heavy rainfall will
also be possible with any surface based thunderstorms late this
afternoon.

Highs Today should reach the lower to mid 90s across the CWA. The
northeast counties may be slightly cooler. Heat indices will only
rise to the upper 90s to around 101 degrees.

Tonight skies will become mostly clear. Overnight lows will drop
into the lower to mid 70s.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT SUN JUN 21 2015

Winds ramp up through Monday morning in strong late-June pressure
gradient and deep mixing. Dew points will be the main challenge and
thus their impact in apparent temps as front enters northern areas
in the afternoon. There is fairly good agreement with lower level
moisture depth to keep dewpoints in the mid 60s to near 70 for
heat index values peaking around 105, but with specifics of this
and front timing still uncertain am not confident enough in an
Advisory at this point. Warm mid levels should keep afternoon to
early evening front-forced precip in check, but moisture pooling
along and behind the front aloft and front mixing back north
brings at least small precip potential to northern areas later
Monday night through Tuesday evening. High temperatures Tuesday
could vary considerably from north to south with boundary and
potential precip. Have about 10 degrees from central to northern
areas at this point with southern areas possibly seeing apparent
temps around 102.

Precipitation chances begin to increase from north to south
Wednesday night into Friday with zonal upper flow becoming more
northwest and front sinking south through eastern Kansas. Temps
Wednesday will likely bring heat indices back to around 100 with
steady moderation occuring into the weekend. Details in shortwave
specifics brings some decrease in PoPs Friday night and Saturday to
near-normal late-June values.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 645 AM CDT SUN JUN 21 2015

Expect VFR conditions through the next 24 hours. South-southwest
winds will increase this afternoon to 10 KTS to 14 KTS with gusts of
18 KTS to 22 KTS. Isolated thunderstorms should remain north.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...65
AVIATION...Gargan
Hazardous weather outlook, Jun 21, 4:06 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT SUN JUN 21 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-221015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
506 AM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING NORTHEAST
OF A LINE FROM CONCORDIA TO LAWRENCE...AND THIS AFTERNOON AND THIS
EVENING NORTHEAST OF A LINE FROM SENECA TO LAWRENCE. ANY STORM
THAT FORMS THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE
WITH DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN
DIAMETER.

MINOR FLOODING OF THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST
TO PERSIST THROUGH THE MIDDLE OF NEXT WEEK. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON HEAT INDEX VALUES AROUND 105 ARE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 21, 9:17 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT SUN JUN 21 2015

KSZ011-012-211600-
BROWN-NEMAHA-
1017 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NEMAHA AND SOUTHWESTERN
BROWN COUNTIES...

THROUGH 1100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF CENTRAL NEMAHA AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN.

&&

LAT...LON 3965 9569 3965 9571 3969 9612 3979 9618
      3980 9570
TIME...MOT...LOC 1516Z 270DEG 23KT 3974 9605

BOWEN
Special weather statement, Jun 21, 9:43 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 AM CDT SUN JUN 21 2015

KSZ012-211615-
BROWN-
1043 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN COUNTY...

THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHERN BROWN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE HORTON...WILLIS AND EVEREST.

&&

LAT...LON 3981 9535 3965 9534 3965 9573 3982 9574
TIME...MOT...LOC 1543Z 278DEG 20KT 3973 9558

BOWEN
Special weather statement, Jun 21, 9:56 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT SUN JUN 21 2015

KSZ009-010-211630-
MARSHALL-WASHINGTON-
1056 AM CDT SUN JUN 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WASHINGTON COUNTIES...

THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BREMEN AND OKETO.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9648 4000 9647 3984 9651 3993 9697
      4001 9695
TIME...MOT...LOC 1556Z 280DEG 20KT 4000 9684

BOWEN

The radar

The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Marshall

When
June 21, 10:04 AM CST to 10:06 AM CST
Where
Marshall County, 0.53 mi W of Bremen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.900, -96.790

Hail, Marshall

When
June 21, 10:09 AM CST to 10:11 AM CST
Where
Marshall County, 3.5 mi N of Bremen
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.950, -96.790

Hail, Marshall

When
June 21, 10:13 AM CST to 10:15 AM CST
Where
Marshall County, 5.51 mi NNE of Bremen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.970, -96.730

Hail, Marshall

When
June 21, 10:17 AM CST to 10:19 AM CST
Where
Marshall County, 0.53 mi W of Bremen
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.900, -96.790

Hail, Marshall

When
June 21, 10:20 AM CST to 10:22 AM CST
Where
Marshall County, 3.25 mi WSW of Oketo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.960, -96.660

Hail, Marshall

When
June 21, 10:28 AM CST to 10:30 AM CST
Where
Marshall County, 0.69 mi S of Bremen
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -96.780

Hail, Marshall

When
June 21, 10:37 AM CST to 10:39 AM CST
Where
Marshall County, 1.73 mi WNW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.680

Hail, Marshall

When
June 21, 10:40 AM CST to 10:42 AM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.840, -96.650

Hail, Marshall

When
June 21, 10:57 AM CST to 10:59 AM CST
Where
Marshall County, 2.74 mi WSW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.700

Hail, Brown

When
June 21, 12:54 PM CST to 12:56 PM CST
Where
Brown County, 3.72 mi W of Mercier
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.700, -95.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577944, 577945, 577946, 577947, 577948, 577949, 577950, 577951, 577952, 577953.